Alert archive / Illinois / Beach Hazards Statements in 2018

Beach Hazards Statement 8, NWS Chicago, IL

July 19, 2018Lake County, Illinois

NWS Chicago, IL issued this beach hazards statement at Jul 19, 2018, 3:43 AM CDT for Lake County, Illinois. It took effect at Jul 20, 2018, 12:00 AM CDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jul 19, 2018, 3:43 AM CDT (08:43 UTC)
In effect from
Jul 20, 2018, 12:00 AM CDT
Expired
Jul 20, 2018, 9:41 AM CDT
In force
10 hr
Issued by
NWS Chicago, IL

County Lake County, IL

The radar

The Chicago radar (KLOT), 85 km from the middle of the area, began a volume at 08:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 8.7 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2018-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2018-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1323 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

616 
WHUS43 KLOT 190843
CFWLOT

LAKESHORE HAZARD MESSAGE
National Weather Service Chicago IL
343 AM CDT Thu Jul 19 2018

ILZ006-014-191645-
/O.NEW.KLOT.BH.S.0008.180720T0500Z-180720T1500Z/
Lake IL-Cook-
343 AM CDT Thu Jul 19 2018

...BEACH HAZARDS STATEMENT IN EFFECT FROM LATE TONIGHT THROUGH
FRIDAY MORNING...

The National Weather Service in Chicago has issued a Beach
Hazards Statement...which is in effect from late tonight through
Friday morning. 

* LOCATION...Lake Michigan beaches in Illinois.

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED.

* FORECAST WAVE HEIGHTS...3 to 6 feet.

* STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life threatening waves and currents are expected at the beaches.
People visiting the beaches should stay out of the water.

Rip currents are powerful channels of water flowing quickly away
from shore, which occur most often at low spots or breaks in
sandbars. Rip currents can sweep you into deeper water.

Structural currents form along piers where longshore currents and
wave action flow into the structure. Structural currents can
sweep you into deeper water along the pier structure.

Exposed beaches are more likely to experience the most
significant wave and current impacts. Impacts at beaches with
protective breakwalls or jetties will be subject to the
orientation of structures as well as wind and wave direction.

For information on swim advisories or bans at Chicago beaches
visit: www.cpdbeaches.com.

&&

$$

Rodriguez
5 follow-up statements
044 
WHUS43 KLOT 191433
CFWLOT

LAKESHORE HAZARD MESSAGE
National Weather Service Chicago IL
933 AM CDT Thu Jul 19 2018

ILZ006-014-192245-
/O.CON.KLOT.BH.S.0008.180720T0500Z-180720T1500Z/
Lake IL-Cook-
933 AM CDT Thu Jul 19 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM LATE TONIGHT
THROUGH FRIDAY MORNING...

* LOCATION...Lake Michigan beaches in Illinois.

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED.

* FORECAST WAVE HEIGHTS...3 to 6 feet.

* STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life threatening waves and currents are expected at the beaches.
People visiting the beaches should stay out of the water.

Rip currents are powerful channels of water flowing quickly away
from shore, which occur most often at low spots or breaks in
sandbars. Rip currents can sweep you into deeper water.

Structural currents form along piers where longshore currents and
wave action flow into the structure. Structural currents can
sweep you into deeper water along the pier structure.

Exposed beaches are more likely to experience the most
significant wave and current impacts. Impacts at beaches with
protective breakwalls or jetties will be subject to the
orientation of structures as well as wind and wave direction.

For information on swim advisories or bans at Chicago beaches
visit: www.cpdbeaches.com.

&&

$$

JEE
996 
WHUS43 KLOT 192118
CFWLOT

LAKESHORE HAZARD MESSAGE
National Weather Service Chicago IL
418 PM CDT Thu Jul 19 2018

ILZ006-014-200530-
/O.CON.KLOT.BH.S.0008.180720T0500Z-180720T1500Z/
Lake IL-Cook-
418 PM CDT Thu Jul 19 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM MIDNIGHT CDT
TONIGHT THROUGH FRIDAY MORNING...

* LOCATION...Lake Michigan beaches in Illinois.

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED.

* FORECAST WAVE HEIGHTS...3 to 6 feet.

* STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life threatening waves and currents are expected at the beaches.
People visiting the beaches should stay out of the water.

Rip currents are powerful channels of water flowing quickly away
from shore, which occur most often at low spots or breaks in
sandbars. Rip currents can sweep you into deeper water.

Structural currents form along piers where longshore currents and
wave action flow into the structure. Structural currents can
sweep you into deeper water along the pier structure.

Exposed beaches are more likely to experience the most
significant wave and current impacts. Impacts at beaches with
protective breakwalls or jetties will be subject to the
orientation of structures as well as wind and wave direction.

For information on swim advisories or bans at Chicago beaches
visit: www.cpdbeaches.com.

&&

$$

MTF
956 
WHUS43 KLOT 200243
CFWLOT

LAKESHORE HAZARD MESSAGE
National Weather Service Chicago IL
943 PM CDT Thu Jul 19 2018

ILZ006-014-201045-
/O.CON.KLOT.BH.S.0008.180720T0500Z-180720T1500Z/
Lake IL-Cook-
943 PM CDT Thu Jul 19 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH FRIDAY
MORNING...

* LOCATION...Lake Michigan beaches in Illinois.

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED.

* FORECAST WAVE HEIGHTS...3 to 6 feet.

* STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life threatening waves and currents are expected at the beaches.
People visiting the beaches should stay out of the water.

Rip currents are powerful channels of water flowing quickly away
from shore, which occur most often at low spots or breaks in
sandbars. Rip currents can sweep you into deeper water.

Structural currents form along piers where longshore currents and
wave action flow into the structure. Structural currents can
sweep you into deeper water along the pier structure.

Exposed beaches are more likely to experience the most
significant wave and current impacts. Impacts at beaches with
protective breakwalls or jetties will be subject to the
orientation of structures as well as wind and wave direction.

For information on swim advisories or bans at Chicago beaches
visit: www.cpdbeaches.com.

&&

$$
301 
WHUS43 KLOT 200911
CFWLOT

LAKESHORE HAZARD MESSAGE
National Weather Service Chicago IL
411 AM CDT Fri Jul 20 2018

ILZ006-014-201500-
/O.CON.KLOT.BH.S.0008.000000T0000Z-180720T1500Z/
Lake IL-Cook-
411 AM CDT Fri Jul 20 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 10 AM CDT THIS
MORNING...

* LOCATION...Lake Michigan beaches in Illinois.

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED.

* FORECAST WAVE HEIGHTS...3 to 5 feet.

* STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life threatening waves and currents are expected at the beaches.
People visiting the beaches should stay out of the water.

Rip currents are powerful channels of water flowing quickly away
from shore, which occur most often at low spots or breaks in
sandbars. Rip currents can sweep you into deeper water.

Structural currents form along piers where longshore currents and
wave action flow into the structure. Structural currents can
sweep you into deeper water along the pier structure.

Exposed beaches are more likely to experience the most
significant wave and current impacts. Impacts at beaches with
protective breakwalls or jetties will be subject to the
orientation of structures as well as wind and wave direction.

For information on swim advisories or bans at Chicago beaches
visit: www.cpdbeaches.com.

&&

$$

BMD
573 
WHUS43 KLOT 201441
CFWLOT

LAKESHORE HAZARD MESSAGE
National Weather Service Chicago IL
941 AM CDT Fri Jul 20 2018

ILZ006-014-201545-
/O.CAN.KLOT.BH.S.0008.000000T0000Z-180720T1500Z/
Lake IL-Cook-
941 AM CDT Fri Jul 20 2018

...BEACH HAZARDS STATEMENT IS CANCELLED...

THE National Weather Service IN Chicago has cancelled the Beach
Hazards Statement. 

Waves have subsided, but there is a Moderate Risk of rip currents
today. A Moderate Risk means breaking waves and currents are
expected. Stay away from dangerous areas like piers, breakwalls,
and river outlets. Always have a floatation device with you in the
water.

$$

JEE

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this beach hazards statement went out at Jul 19, 3:40 AM CDT, 3 minutes earlier.

Area forecast discussion, Jul 19, 3:40 AM CDT, 3 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
340 AM CDT Thu Jul 19 2018

.SHORT TERM...
340 AM CDT

Through tonight...

Should be able to eek out one more mostly nice weather day today
before transitioning into an unsettled pattern tonight and through
at least the first half of the weekend.

It's really gorgeous this morning watching the evolution of the
system dropping into the area on GOES-E simple water valor RGB
imagery this morning. Not only is the closed or nearly closed
mid-upper level circulation showing up quite nicely over ND, but
also can clearly seeing the seasonably strong upper level jet
nosing into the Central Plains with the approaching trough/closed
low.

Guidance has this feature pushing southeast into the southern MN
and northern IA this afternoon, with some additional modest
deepening of the system today, before it begins to slowly weaken
through the weekend as it becoming vertically stacked and quasi-
barotropic as the system drifts east southeast across the area.

For today, looks for increasing and lowering cloudiness today in
advance of the system. North-south warm front should remain well
to the west of our CWA, holding the more pronounced instability
farther west across IA. Could see some scattered showers and
perhaps an isolated t-storm begin to spread into mainly western
portions of the CWA this afternoon, possibly reaching Chicago and
NW Indiana toward evening.

Tonight, should see an increasing coverage of showers and t-storms
as the sfc and upper low continue to move toward the area. Higher
low level theta-e air mass will advect east into the area tonight
combined with cooling mid-level temps to result in moderate
potential instability tonight. While instability is progged to
increase tonight, effective shear should gradually decrease as we
get into closer to the light mid-upper level flow in close
proximity to the upper low.

- Izzi

&&

.LONG TERM...
340 AM CDT

Friday through Wednesday...

Warm front will move across the area late tonight into Friday
morning with CWA expected to emerge into the warm sector with much
more uncomfortable humidity and seasonably warm temps. It's
unclear how much clearing will take place and therefore the
magnitude of destabilization is unclear. There remain differences
among the various models wrt where strong-severe storms will
develop Friday afternoon, however current indications are chances
increase as you head south and east. Again, the proximity of the
upper low will result in fairly modest shear profiles, limiting
the severe threat locally, though should moderate-strong
instability develop, then there could be a threat of locally
damaging winds and hail. Given the ambient vorticity near the
upper low, will also need to keep an eye out for a potential
funnel cloud and perhaps landspout threat Friday afternoon.

Some scattered showers and t-storms are likely to continue into
Friday night, particularly near Lake Michigan overnight into
Saturday morning as the warm lake waters augment instability and
could lead to some lake enhancement to the showers and t-storms.
During the late morning through early evening Saturday, looks for
stability to flip over the lake with more stable conditions and
less convection over the lake while the land areas see a diurnal
max in convection. Again, the nearby upper low does mean another
day of watching for funnel clouds and possibly a landspout.

Convection Saturday night should diminish over land with loss of
daytime heating, however, stability over the lake will likely flip
again with a potential uptick in showers and possible t-storms
near the lake overnight into early Sunday morning. Could see some
isolated showers bubble up Sunday afternoon over land, but with
upper low weakening and pulling out, expecting a decrease in
coverage when compared with Saturday.

First half of next should return to dry weather with seasonable
temperatures and relatively comfortable humidity levels.

- Izzi

&&

.AVIATION...
For the 06Z TAFs...

A light easterly wind and VFR/dry conditions expected this
morning. Anticipate these general conditions to continue through
midday and early afternoon, though anticipate winds to steadily
increase out of the southeast during this time. Expect showers and
thunderstorm to develop well west of the terminals today, and
likely track east towards the terminals this afternoon. Do think
they will be on a diminishing trend, with coverage and intensity
likely lowering and have continued mention of showers in the TAFs.
By this evening, additional chances for precip are expected with
the anticipated pattern likely producing waves of scattered
development towards the end of the forecast period. Confidence
lower with coverage, and have only included a VCSH at this time.
It is possible for coverage to be higher, along with a few
thunderstorms.

Rodriguez

&&

.MARINE...
223 PM CDT

A slow moving storm system is expected to shift from the northern
Plains tonight into the Upper Midwest on Thursday, then across
southern Lake Michigan by Friday night. This system is expected to
produce periods of showers and thunderstorms on the lake,
especially Thursday night through Friday, with additional
scattered showers/storms possible over the weekend. Winds over the
lake will also be impacted by this system. Expect a period of
elevated southeasterly winds (15-25 KT) to develop over the lake
late Thursday and Thursday night as the surface low approaches
from the west. This may result in 4 to 6 foot waves along portions
of the IL shores Thursday night into Friday and the issuance of a
small craft advisory. The winds will then shift northeasterly by
late Friday over the northern half of the lake and then northerly
lake-wide for Saturday and Sunday. This could produce another
period of 4 to 6 foot waves for the weekend over southern Lake
Michigan, which would support another small craft advisory. Winds
and waves should subside early next week as the system shifts out
of the region.

KJB

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Beach Hazards Statement...ILZ006-ILZ014...midnight Friday to 10
     AM Friday.

IN...None.
LM...Small Craft Advisory...LMZ740-LMZ741-LMZ742...midnight Friday to
     10 AM Friday.

&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Jul 18, 3:21 PM CDT, 12 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
321 PM CDT Wed Jul 18 2018

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
192030-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-DeKalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Lake IN-Porter-Newton-Jasper-Benton-
321 PM CDT Wed Jul 18 2018 /421 PM EDT Wed Jul 18 2018/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

  No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday Night...
  Elevated Thunderstorm Risk.
  Limited Flooding Risk.
  High Swim Risk IL shores.
Friday...
  Limited Severe Thunderstorm Risk.
  Limited Lakeshore Flood Risk.
  High Swim Risk IL shores.
Saturday and Sunday...
  Limited Thunderstorm Risk.
  Limited Lakeshore Flood Risk.
  High Swim Risk, mainly Sunday.
Tuesday...
  Limited Thunderstorm Risk.

DISCUSSION:

A slow moving storm system will impact the area Thursday night
through the Weekend. This will produce in periods of showers and
thunderstorms, especially Thursday night and Friday. Some of these
storms may result in locally heavy rainfall. A few strong storms
are also possible south of I-80 Friday afternoon.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-192030-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
321 PM CDT Wed Jul 18 2018

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

  No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday Night...
  Hazardous conditions for small craft are likely IL Shores.
  Elevated Thunderstorm Risk.
Friday...
  Hazardous conditions for small craft are likely IL Shores.
  Limited Severe Thunderstorm Risk.
Saturday and Sunday...
  Hazardous conditions for small craft are likely.
  Limited Thunderstorm Risk.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-192030-
Lake Michigan from Michigan City IN to St. Joseph MI 5 NM
offshore to Mid Lake-
Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and north of a line from Charlevoix MI to South
Fox Island 5 NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to
Mid Lake-
Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to
Mid Lake-
Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5 NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5 NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM
offshore to Mid Lake-
Lake Michigan Holland to Whitehall MI 5 nm off shore to mid-
line of lake-
Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid
Lake-
Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to
Mid Lake-
321 PM CDT Wed Jul 18 2018

This Hazardous Weather Outlook is for portions of the open waters
of Lake Michigan.

.DAY ONE...Tonight.

  No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday Night...
  Elevated Thunderstorm Risk.
Friday...
  Limited Severe Thunderstorm Risk south.
Saturday and Sunday...
  Limited Thunderstorm Risk.

KJB

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 3:32 AM CDTSmall Craft AdvisoryLOT35 hr

Nearby

Beach Hazards Statements in Illinois, 2018Every beach hazards statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.